Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 51, NWS Topeka, KS

December 1, 2018Marshall County, Kansas

NWS Topeka, KS issued this river flood warning at Dec 1, 2018, 9:29 AM CST for Marshall County, Kansas. It took effect at Dec 1, 2018, 2:35 PM CST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2018, 9:29 AM CST (15:29 UTC)
In effect from
Dec 1, 2018, 2:35 PM CST
Expired
Dec 2, 2018, 12:49 PM CST
In force
22 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Marshall County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Vermillion River at Frankfort (FKFK1). The gauge peaked at 23.55 ft at Dec 2, 2018, 2:00 AM CST.

actionminormoderate102012/0112/0212/03
Action stage
14 ft
Minor stage
19 ft
Moderate stage
27.5 ft
Major stage
40.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06885500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Dec 1, 6:21 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 1, 6:21 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
621 AM CST Sat Dec 1 2018

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 223 AM CST Sat Dec 1 2018

09Z water vapor imagery depicts a strong area of low pressure
spinning over northern OK/southern KS. The deep moisture flux
associated with the system is mainly confined to the north and
northeast of the center of the circulation. Drier air is shown
surging northward just ahead of the system. The widespread batch of
moderate rainfall and embedded thunderstorms that moved through the
region last night has shifted to the north and east as of early this
morning. The associated surface low will not be in a hurry to exit
the area and is expected to spin and pivot over northeast KS today.
As such, wrap-around precipitation will remain likely today across
the area.

Temperatures warmed slightly overnight across eastern KS due to the
strong low level WAA just ahead of the low. The daily temperature
trend today will not be typical of this time of the year due to the
low remaining close by. Temperatures will stay fairly consistent
through the morning and then start to cool slightly during the
afternoon as cold air slowly wraps in around the system currently in
place. Cooler temperatures in the northwestern portion of the CWA
could cause a change over to snow, while the rest of the area will
remain warm enough to support rain.

Lingering precipitation is expected to occur into Sunday as well.
The temperature profile of the low layers of the atmosphere will be
a bit more complex early Sunday with temperatures hovering closer to
freezing for much of the CWA. Light rain, snow and possibly even
some light freezing rain will be possible as we move into the day.

.LONG TERM...(Sunday through Friday)
Issued at 223 AM CST Sat Dec 1 2018

Sunday, the upper low will be located across southeast IA by 12Z and
will slowly track east-northeast across northern IL through the day.
A upper level trough axis will extend west-southwest from the
upper level low along the NE/KS border during the morning and
fill as it shifts southeast through the day. The stronger ascent
will be well to the northeast of the CWA but there will be enough
wrap around moisture and weak ascent along and ahead of the H5
trough axis across northern KS for periods of light snow through
most of the day across the northern counties. Farther east across
east central KS temperatures will be warm enough within the
boundary layer for scattered rain showers which could mix with
snow at times. Additional snow accumulations across the northern
counties of the CWA will be a dusting up to one half inch.
Forecast soundings look more saturated at mid levels, so it looks
like there will be a better chance for snow or snow mixed with
rainshowers. Highs on Sunday will be around freezing across north
central KS to around 40 across east central KS.

Sunday night, a second upper level trough across the Pacific
Northwest will dig southeast into the central High Plains and fill as
it moves across the central Rockies. This will increase the low-
level CAA across the northern and central plains and colder air will
advect southeast across the CWA Sunday night. The broad positive
tilt trough extending from an upper level low across the eastern
Great Lakes, west-southwest into northeast KS will shift east of the
area. The mid levels of the atmosphere will become unsaturated as
the ascent shifts eastward into MO. There may continue to be weak
isentropic lift in the low-levels for some spotty freezing drizzle
or flurries across the CWA, with the better chance from the I-70
corridor northward. Over night low will drop into the lower 20s
across north central KS with upper 20s across east central KS.

Monday through Monday night, the flurries or spotty freezing drizzle
should end in the morning hours as a 1032MB surface ridge builds
southeast across western NE into western KS. The low-level CAA
across eastern KS will keep  highs in the mid to upper 20s across
much of the area with lower 30s across east central KS. Northwest
winds of 10 to 20 MPH will cause wind chills to be in the teens and
lower 20s. Clear skies and light winds will allow Monday night
lows to drop into the lower teens across north central KS to the
lower 20s across east central KS.

Tuesday through Wednesday, the northwesterly flow at mid levels will
become more zonal. Look for a gradual warming trend as the surface
ridge shifts southeast across the central Gulf States and a lee
surface trough develops across the southern high plains. The
resulting southerly winds will warm highs into the upper 20s to
mid 30s, and into the mid 30s to lower 40s by Wednesday afternoon.

Wednesday night through Friday, an upper level trough embedded in the
mid-level zonal flow will amplify across the central Plains
Wednesday night and dig southeast across the mid MS River Valley.
The stronger low-level CAA will push a surface cold front
southeast across the CWA early Thursday morning. There may be
enough ascent for some light snow across northeast KS during the
morning hours of Thursday. Highs on Thursday will be in the upper
20s to upper 30s and these high temperatures may occur in the
morning hours with temperatures slowly falling through the
afternoon hours. A 1035 MB surface ridge will build southeast
across KS Thursday night into Friday. Friday's highs will be in
the mid 20s across north central KS with lower 30s across the
southeast counties. An intense upper level trough will move
onshore across central CA on Thursday, then dig southeast across
the southwestern US on Friday.

Friday night through Saturday, we will need to watch the track of
the amplified trough across the southwestern US and northern Mexico.
The 00Z ECMWF model solution is now lifting the trough east-
northeast across western TX into the central and southern Plains.
There is the potential for several inches of snowfall across east
central KS Friday night through Saturday morning with lesser
amounts of snowfall across northeast and north central KS. The 00Z
GFS model solution tracks the upper level trough farther south
across central and southern TX and keeps light snowfall across the
southeast counties Friday afternoon. The heavier snowfall will
remain across northeast OK/southeast KS and southwest MO.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 615 AM CST Sat Dec 1 2018

For the 12z TAFs, widespread showers will continue to develop
across much of north central to northeast KS, resulting in better
chances for ongoing rain this morning at KMHK with more vicinity
showers near KTOP. Models show this precipitation scattering out
more during the afternoon hours (with improvement to MVFR cigs
possible) with light precipitation developing near the TAF sites
once again this evening and overnight. There is still model
uncertainty with the variability of cig/vis categories with these
off-and-on chances for precipitation, but expect better chances
for IFR cigs/vis with the areas of precipitation.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Teefey/Hennecke
LONG TERM...Gargan
AVIATION...Hennecke
Hazardous weather outlook, Dec 1, 3:32 AM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
332 AM CST Sat Dec 1 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-020945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
332 AM CST Sat Dec 1 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

The light rain will mix with and change to snow across north
central Kansas Tonight. The rain will mix with snow across
northeast Kansas late Tonight. North central Kansas may see up to
one inch of snowfall through the early morning hours of Sunday.
There may also be some light freezing rain or drizzle across
portions of north central Kansas late Tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 9:05 PM CSTSpecial Weather StatementTOPLyon25 min
Nov 30, 11:15 PM CSTSpecial Weather StatementTOPAnderson30 min
Dec 1, 5:24 AM CSTRiver Flood WarningTOPWashington49 hr
Dec 1, 9:13 AM CSTRiver Flood WarningTOPClay64 hr
Dec 1, 9:29 AM CSTRiver Flood WarningTOPMarshall4 days
Dec 1, 10:00 AM CSTWinter Weather AdvisoryTOPBrown, Cloud, Marshall, Nemaha, Ottawa, Republic and 1 more29 hr
Dec 1, 2:34 PM CSTRiver Flood WarningTOPMarshall54 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.